PRES is characterised by headache, seizures, nausea, vomiting and visual disturbance due to severe hypertension. The clinical course is reversible without neurologic sequel after hypertension has been controlled.
A four-year-old boy, with Lymphoblastic Lymphoma. He was in course of hydrocortisone in high doses-20 mg/Kg/day, and developed Hypertension, focal seizures and bilateral amaurosis. We treated the hypertension with captopril, furosemide and nifedipine. After control of hypertension the patient recovered all the neurologic symptoms.
A cranial Magnetic Resonance (CMR) was performed one week after the event, which showed no sign of vascular damage but ventricular augment.
A thirteen-year-old girl with lymphoblastic Leukaemia and febrile neutropenia received Hydrocortisone, given by anaphylactic reaction caused by vancomycin. She started with headache, hypertension, and generalised tonicoclonic seizures. We started mechanical ventilation, midazolam, fentanyl and captopril plus furosemide for hypertension. The CMR showed increased signals of occipital lobes. After four days she was discharged from the critical care unit without any neurologic symptoms.
An eleven-year-old girl with anaplastic lymphoma, developed hypertension, lethargy and toniclonic seizures after methotrexate use. The CMR showed increased signal in occipital and parietal lobes.
The hypertension was treated with furosemide and captopril. She has recovered without neurologic symptoms.
These cases highlighted PRESS syndrome in the oncologic patient. It’s remarkable that, in this small series, no patient had renal damage. It’s worth to emphasise the role of Hydrocortisone and the methotrexate in these cases.
A high index of suspicion and the prompt treatment of hypertension is of paramount importance in the treatment.